Alert archive / California / High Wind Warnings in 2019
High Wind Warning 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this high wind warning at May 21, 2019, 3:57 AM PDT for Imperial County, California. It took effect at May 21, 2019, 11:00 AM PDT. It was in force for 11 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 2019, 3:57 AM PDT (10:57 UTC)
- In effect from
- May 21, 2019, 11:00 AM PDT
- Expired
- May 21, 2019, 9:55 PM PDT
- In force
- 11 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:50 PM PDT | NON-TSTM WND GST 69 | Mountain Spring, CA | MESONET STATION TNSC1 MOUNTAIN SPRINGS GRADE. |
| May 21, 6:21 PM PDT | NON-TSTM WND GST 40 | 5 W Holtville, CA | LARGE TREE BRANCH DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 11.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2598 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
433 WWUS75 KPSR 211057 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 357 AM MST Tue May 21 2019 CAZ562-212300- /O.NEW.KPSR.HW.W.0002.190521T1800Z-190522T0600Z/ /O.NEW.KPSR.WI.Y.0023.190522T0600Z-190522T1200Z/ /O.EXT.KPSR.WI.Y.0021.000000T0000Z-190521T1800Z/ Imperial County Southwest- 357 AM PDT Tue May 21 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 11 AM PDT THIS MORNING... ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 AM PDT WEDNESDAY... The National Weather Service in Phoenix has issued a High Wind Warning, which is in effect from 11 AM this morning to 11 PM PDT this evening. A Wind Advisory has also been issued. This Wind Advisory is in effect through 11 am today and then from 11 PM this evening to 5 AM PDT Wednesday. * WHERE...Southwest corner of Imperial County. * WINDS...West 35 to 45 mph with gusts up to 70 mph. Peak winds during the advisory period will tend to be 55 mph or lower. * TIMING...Persistent windy conditions through early Wednesday morning. * IMPACTS...Very difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects will become airborne. Moderate tree and minor structural damage possible. Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ531-533-557-558-563-CAZ561-570-212300- /O.EXB.KPSR.WI.Y.0021.190521T2100Z-190522T0600Z/ Kofa-Central La Paz-Mazatzal Mountains- Pinal/Superstition Mountains-Southeast Gila County- Joshua Tree NP East-Chuckwalla Valley- Including the cities of Palm Canyon, Brenda, Harcuvar, Quartzsite, Vicksburg, Vicksburg Junction, Salome, Sunflower, and Midland 357 AM MST Tue May 21 2019 /357 AM PDT Tue May 21 2019/ ...WIND ADVISORY IN EFFECT FROM 2 PM MST /2 PM PDT/ THIS AFTERNOON TO 11 PM MST /11 PM PDT/ THIS EVENING... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 2 PM MST /2 PM PDT/ this afternoon to 11 PM MST /11 PM PDT/ this evening. * WHERE...Portions of south central and southwest Arizona and southeast and southern California including east portions of Joshua Tree National Park and higher terrain locations in southern Gila County. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * TIMING...Late Tuesday morning through late Tuesday evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ560-564>567-212300- /O.CON.KPSR.WI.Y.0022.190521T1800Z-190522T0600Z/ Joshua Tree NP West-Chuckwalla Mountains- Imperial County Southeast-Imperial County West-Imperial Valley- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, Coolidge Springs, Salton City, Winona, Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, and Brawley 357 AM PDT Tue May 21 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING... * WHERE...Imperial Valley, Western portion of Joshua Tree National Park, Western Imperial County, Southeastern Imperial County and Chuckwalla Mountains. * WINDS...West 25 to 35 mph with gusts up to 55 mph. * TIMING...Tuesday morning through late Tuesday night. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ530-CAZ563-568-569-212300- /O.CON.KPSR.WI.Y.0021.190521T1800Z-190522T0600Z/ Parker Valley-Salton Sea-Chiriaco Summit-Palo Verde Valley- Including the cities of Parker, Ehrenberg, Desert Shores, Chiriaco Summit, Blythe, Palo Verde, and Ripley 357 AM MST Tue May 21 2019 /357 AM PDT Tue May 21 2019/ ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MST /11 AM PDT/ THIS MORNING TO 11 PM MST /11 PM PDT/ THIS EVENING... * WHERE...In Arizona, Parker Valley. In California, Palo Verde Valley, Chiriaco Summit and Salton Sea. * WINDS...West 25 to 35 mph with gusts up to 55 mph. * TIMING...Late Tuesday morning through late Tuesday evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
2 follow-up statements
691 WWUS75 KPSR 212157 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 257 PM MST Tue May 21 2019 CAZ562-221145- /O.EXT.KPSR.WI.Y.0023.190522T0600Z-190523T0700Z/ /O.CON.KPSR.HW.W.0002.000000T0000Z-190522T0600Z/ Imperial County Southwest- 257 PM PDT Tue May 21 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...WIND ADVISORY NOW IN EFFECT FROM 11 PM THIS EVENING TO MIDNIGHT PDT WEDNESDAY NIGHT... * WHERE...Southwest corner of Imperial County. * WINDS...West 30 to 40 mph with gusts up to 65 mph. * TIMING...Persistent windy conditions through Wednesday evening. * IMPACTS...Very difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects will become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ566-221145- /O.EXT.KPSR.WI.Y.0022.000000T0000Z-190523T0700Z/ Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 257 PM PDT Tue May 21 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PDT WEDNESDAY NIGHT... * WHERE...Western Imperial County. * WINDS...West 25 to 35 mph with gusts up to 50 mph. * TIMING...Tuesday morning through Wednesday evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ560-564-565-567-220600- /O.CON.KPSR.WI.Y.0022.000000T0000Z-190522T0600Z/ Joshua Tree NP West-Chuckwalla Mountains- Imperial County Southeast-Imperial Valley- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, El Centro, Calexico, Alamorio, and Brawley 257 PM PDT Tue May 21 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHERE...Imperial Valley, Western portion of Joshua Tree National Park, Southeastern Imperial County and Chuckwalla Mountains. * WINDS...West 25 to 35 mph with gusts up to 45 mph. * TIMING...Through late Tuesday night. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ530-531-533-CAZ561-563-568>570-220600- /O.CON.KPSR.WI.Y.0021.000000T0000Z-190522T0600Z/ Parker Valley-Kofa-Central La Paz-Joshua Tree NP East-Salton Sea- Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Palm Canyon, Brenda, Harcuvar, Quartzsite, Vicksburg, Vicksburg Junction, Salome, Desert Shores, Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland 257 PM MST Tue May 21 2019 /257 PM PDT Tue May 21 2019/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST /11 PM PDT/ THIS EVENING... * WHERE...Portions of southwest Arizona and southeast and southern California. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * TIMING...Through late Tuesday evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ557-558-563-220600- /O.CON.KPSR.WI.Y.0021.000000T0000Z-190522T0600Z/ Mazatzal Mountains-Pinal/Superstition Mountains- Southeast Gila County- Including the city of Sunflower 257 PM MST Tue May 21 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHERE...Mazatzal Mountains, Pinal/Superstition Mountains and Southeast Gila County. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * TIMING...Through late Tuesday evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
344 WWUS75 KPSR 220455 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 955 PM MST Tue May 21 2019 CAZ562-230700- /O.CAN.KPSR.HW.W.0002.000000T0000Z-190522T0600Z/ /O.EXT.KPSR.WI.Y.0023.190522T0455Z-190523T0700Z/ Imperial County Southwest- 955 PM PDT Tue May 21 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PDT WEDNESDAY NIGHT... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Phoenix has cancelled the High Wind Warning. * WHERE...Southwest corner of Imperial County. * WINDS...Winds have diminished somewhat this evening, however strong west winds of 30 to 35 mph with gusts up to 55 mph are still expected. * TIMING...Persistent windy conditions through Wednesday evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ557-558-563-220600- /O.CAN.KPSR.WI.Y.0021.000000T0000Z-190522T0600Z/ Mazatzal Mountains-Pinal/Superstition Mountains- Southeast Gila County- 955 PM MST Tue May 21 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Phoenix has cancelled the Wind Advisory. Winds have subsided this evening, however some areas may still experience breezy conditions through 11 pm. $$ CAZ566-230700- /O.CON.KPSR.WI.Y.0022.000000T0000Z-190523T0700Z/ Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 955 PM PDT Tue May 21 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT WEDNESDAY NIGHT... * WHERE...Western Imperial County. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * TIMING...Through Wednesday evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ560-564-565-567-220600- /O.CON.KPSR.WI.Y.0022.000000T0000Z-190522T0600Z/ Joshua Tree NP West-Chuckwalla Mountains- Imperial County Southeast-Imperial Valley- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, El Centro, Calexico, Alamorio, and Brawley 955 PM PDT Tue May 21 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHERE...Imperial Valley, Western portion of Joshua Tree National Park, Southeastern Imperial County and Chuckwalla Mountains. * WINDS...West 20 to 30 mph with gusts up to 40 mph. * TIMING...Through late tonight. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ530-531-533-CAZ561-563-568>570-220600- /O.CON.KPSR.WI.Y.0021.000000T0000Z-190522T0600Z/ Parker Valley-Kofa-Central La Paz-Joshua Tree NP East-Salton Sea- Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Palm Canyon, Brenda, Harcuvar, Quartzsite, Vicksburg, Vicksburg Junction, Salome, Desert Shores, Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland 955 PM MST Tue May 21 2019 /955 PM PDT Tue May 21 2019/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST /11 PM PDT/ THIS EVENING... * WHERE...Portions of southwest Arizona and southeast and southern California. * WINDS...West 15 to 20 mph with gusts up to 40 mph. * TIMING...Through late tonight. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this high wind warning went out at May 21, 3:50 AM PDT, 7 minutes earlier.
Area forecast discussion, May 21, 3:50 AM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
350 AM MST Tue May 21 2019
.SYNOPSIS...
Mostly sunny but continued cool conditions are expected today as
weak high pressure aloft moves over the area. Breezy to very windy
conditions return later today, especially over far southeast
California, in advance of another strong Pacific weather system.
This next system moving through will bring a few showers to the area
Wednesday into Wednesday night mainly over high terrain areas north
and east of Phoenix. Very cool temperatures will return Wednesday
with desert highs falling into the 70s. A warming trend and drier
conditions are expected Thursday into the weekend and by Saturday
many of the warmer lower deserts may see the low 90s.
&&
.DISCUSSION...
Early this morning, a drier and more subsident west/northwest flow
aloft was in place across Arizona in the wake of an exiting upper
level low pressure trof. IR imagery showed skies mostly clear area-
wide and winds were relatively light across the deserts. A very
transitory and weak short wave will be pushing east across Arizona
today between weather systems; as such we will see little warming
today. Highs over the lower deserts will only reach into the lower
80s for the most part under mostly sunny skies.
During the day today, the short wave ridge will quickly exit to the
east as yet another very strong Pacific upper trof continues to
develop over the desert southwest. This system will behave in a
similar fashion to the one that just recently exited to our east; it
will bring very gusty west winds, significant cooling and a modest
threat for showers. The main weather impacts with this next storm
will certainly be the wind and cooling and not the precipitation.
Operational model guidance as well as GEFS ensemble guidance has
been very consistent with the handling of this next system including
suggesting that it will be rather dry for southern Arizona. Latest
GEFS plumes continue to call for virtually no rain in Phoenix over
the next few days and IVT forecast only suggest a minimal intrusion
of vapor transport into our lower deserts. Even the typically
wet/aggressive NAEFS POP guidance keeps values rather low for our
area with this next system, keeping most of the significant rain
chances across northern portions of the state.
During the day today, low/mid level gradients ahead of the
developing and approaching trof are forecast to really tighten up
and by 5 pm NAEFS percentiles for the zonal wind component across
far southern California and southern Arizona suggest values
approaching or reaching the climatological maximums. The latest EFI
data for 10 meter wind suggests winds across most of southern
Arizona and far southeast California will exceed the 95th
climatological percentile with pockets in Imperial County
approaching the 100th percentile. MOS numbers call for sustained
winds in locations such as Imperial exceeding 35kt at times this
afternoon and evening and local high-res models call for high wind
warning levels of wind with speeds over 60 mph impacting far
southwest Imperial County as the trof approaches later today.
Due to very high confidence in the approaching high wind event, the
Wind Advisory for this afternoon and evening has been expanded; La
Paz and northern Yuma Counties were added as well as higher terrain
zones across southern Gila County. Additionally, CAZ562 - far
southwest Imperial County - has been upgraded to a High Wind Warning
for the afternoon and evening hours today. Little if any
precipitation is expected over the deserts tonight into Wednesday
morning with the exception of a chance of showers over western
portions of Joshua Tree National Park. On Wednesday we will again
see very cool high temperatures with the lower deserts falling into
the low to middle 70s - over 20 degrees below seasonal normals for
late May. Phoenix is forecast to reach to about 74 degrees tomorrow.
As the day wears on Wednesday and the main vort trof associated with
the upper low starts to approach western Arizona we will see a few
showers develop over south-central Arizona as well as portions of
far southeast California, but little if any rain is expected.
Despite only modest moisture availability, QG forcing ahead of the
trof will become strong on Wednesday as a large bullseye of mid
level Q-convergence develops across Arizona. At this time it appears
that the best window for any significant rain will be Wednesday
night, with a chance of showers expected over much of south-central
Arizona, and we may even see a few showers form over portions of the
greater Phoenix area overnight. The threat for thunder appears to be
a bit less than with the previous system as instability is weaker
and the cold air aloft tends to stay more over northern Arizona.
For Thursday into the weekend, the large upper trof is still
forecast to shift west with time with the main upper low eventually
setting up off the California coast. This leaves s drier southwest
flow aloft in place across the state and as such rain chances will
be pretty much out of the picture for the rest of the week. After
another cool day Thursday with desert highs in the low 80s again, we
will see a warmup Friday into the weekend as lower deserts climb
into the upper 80s to low 90s. Over the weekend it will become
rather breezy again as the upper low off the California coast starts
to shift inland allowing low level gradients to really tighten up.
However, the winds likely will not be quite as strong as those
expected later today.
&&
.AVIATION...Updated at 0545 UTC.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Skies continue to clear tonight with only a few cumulus around 9
kft. A weak boundary has shifted winds to the east or northeast at
all terminals. Light anticyclonic flow around the Valley may lead
to variable directions over the next few hours before settling
from the E-SE around 10Z- 12Z.
By late Tuesday morning, winds will veer towards the SW and increase
through the afternoon ahead of another weather system. Couple hours
of southerly cross winds will be possible at KPHX and KDVT between
16Z-18Z as winds shift. Breezy conditions expected during the
afternoon and evening, with speeds around 15-20 kts and gusts up to
25-30 kts. A few gusts may briefly exceed 30 kts between 1Z to 5Z
in the evening as a brisk low level jet noses into the area.
Skies will remain VFR through Tuesday afternoon with few cumulus
aoa 7 kft and cirrus.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds have subsided from the day at both terminals and should
remain aob 15 kts through the night with a lapse in the gradient
winds as a brief ridge between upper level systems passes over the
region. Westerly to southwesterly winds then ramp back up across
southeast CA after 15Z-16Z, with speeds increasing to 25-30 kts
and gusts up to 40 kts by 20Z. Blowing dust may lower
visibilities less than 4 sm at times. Skies will remain mostly
clear through the TAF period, aside from some cirrus.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Thursday through Monday:
Cooler than normal, mostly dry and occasionally breezy to very
breezy conditions are expected for the period as a series of upper
level systems move through the area. The period will start out
with a warming trend on Thursday although with highs remaining
below normal. The highest temperatures are forecast for the
weekend with highs in the upper 80s lower 90s. Breezy conditions
will then resume on Saturday with Breezy to very breezy conditions
developing on Sunday afternoon ahead of a dry weather system. Min
humidities near 20 percent will fall to the 11-17 percent range
by Friday. Mostly good to fair overnight recoveries will dip to
mostly fair to occasionally good over the weekend.
&&
.SPOTTER INFORMATION STATEMENT... Amateur radio Skywarn net
activation is not expected at this time.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Wind Advisory from 2 PM this afternoon to 11 PM MST this evening
for AZZ531-533-557-558-563.
Wind Advisory from 11 AM this morning to 11 PM MST this evening
for AZZ530.
CA...Wind Advisory from 2 PM this afternoon to 11 PM PDT this evening
for CAZ561-570.
Wind Advisory from 11 AM this morning to 11 PM PDT this evening
for CAZ560-563>569.
High Wind Warning from 11 AM this morning to 11 PM PDT this
evening for CAZ562.
Wind Advisory until 11 AM PDT this morning for CAZ562.
Wind Advisory from 11 PM this evening to 5 AM PDT Wednesday for
CAZ562.
&&
DISCUSSION...CB
AVIATION...Benedict
FIRE WEATHER...SawtelleThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:57 AM PDT | Wind Advisory | PSR | Imperial | 42 hr |
Nearby
High Wind Warnings in California, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.